Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 42, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 15, 2018, 3:34 PM EDT for Cumberland County, Franklin County, Perry County, Pennsylvania. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 3:34 PM EDT (19:34 UTC)
- Expired
- May 15, 2018, 4:15 PM EDT
- In force
- 41 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cumberland County, PA, Franklin County, PA, Perry County, PA
The radar
The State College radar (KCCX), 92 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 3:50 PM EDT | TSTM WND DMG | 1 Nnw Falling Spring, PA | TREES AND WIRES DOWN ON PIKE ROAD AT MILL ROAD |
| May 15, 3:52 PM EDT | TSTM WND DMG | Crums Corners, PA | TREES AND WIRES DOWN ON RAMBO HILL ROAD AT SPRING ROAD |
| May 15, 4:17 PM EDT | TSTM WND DMG | 1 Nw Coyle, PA | WIDESPREAD TREES AND WIRES DOWN ON ROUTE 34 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 12:26 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -484 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
456
WUUS51 KCTP 151934
SVRCTP
PAC041-055-099-152015-
/O.NEW.KCTP.SV.W.0042.180515T1934Z-180515T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
334 PM EDT TUE MAY 15 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northern Franklin County in south central Pennsylvania...
Southern Perry County in south central Pennsylvania...
Northern Cumberland County in south central Pennsylvania...
* Until 415 PM EDT
* At 334 PM EDT, a severe thunderstorm was located over Colonel
Denning State Park, moving east at 60 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to trees and power lines.
* Locations impacted include...
Carlisle, Mechanicsburg, Newville, Bloserville, Wertzville,
Plainfield, Loysville, Hogestown, Boiling Springs and New
Kingstown.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 203 to 233.
Interstate 81 from mile markers 40 to 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4018 7779 4024 7774 4037 7756 4038 7702
4036 7700 4035 7693 4028 7697 4013 7709
TIME...MOT...LOC 1934Z 265DEG 51KT 4030 7747
HAIL...1.50IN
WIND...60MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:31 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 15, 12:31 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service State College PA 1231 PM EDT Tue May 15 2018 .SYNOPSIS... Severe thunderstorms capable of significant damaging wind are forecast Tuesday afternoon and evening across parts of central Pennsylvania. A wet and muggy weather pattern will persist through late week into the weekend with areas of locally heavy rain and risk of flash flooding. && .NEAR TERM /THROUGH TONIGHT/... Severe Thunderstorm Watch 93 just issue for all of our CWA except for warren county - through 8 pm edt. After a few hour break in the isolated early convection over northern PA, generally cloud free skies and strong diabatic diabatic heating and advection of low to mid 60s dewpoints is priming the airmass for one or two lines of fast-moving tsra headed across our far NW counties ATTM. Latest HRRR has this expanding/intensifying line of TSRA screaming across much of central and northern PA by 21Z, while lagging back along its southern edge over the Lower Susq Valley. A second mesoscale mid/upper level vort max will ride east along the sagging/slowing frontal boundary near the mason dixon line tonight, bringing the chc for training heavy showers/tsra cells and heavy rain. Flash flood watch there through the first half of tonight issued very early this morning looks good. Central and northern counties of the state will dry out with some brief/partial clearing possible, before winds veer all the way around through the north and northeast, helping to develop a widespread lowering stratus deck toward daybreak Wednesday. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... A wet and humid weather pattern is expected to last through the end of the week as tropical moisture flowing northward collides with a stalled frontal zone across the Mid Atlantic region. This should result in some relatively cooler days (vs. mid-May climo) and warmer nights given moist/humid airmass. Highest precip probs are over south-central PA. && .LONG TERM /SATURDAY THROUGH MONDAY/... A persistent flow of subtropical moisture interacting with a quasi-stationary frontal system will keep conditions soggy over the region for the foreseeable future. The front will wag north and south for the next several days bringing periods of showers and thunderstorms with very little chance of any 12 hour period remaining dry in any one location. Proximity of drier air mass and high pressure to the north over southern Canada means that drier air will filter southward into far northern PA from time to time, giving at least some chance of periodic drier periods this week, but the main story is for daily chances of showers and thunderstorms until further notice. The Thursday night into Friday timeframe looks particularly wet as deep layer moisture surges (PW near 2.0") thanks to amplification of the offshore upper ridge coupled with a nearly stationary upper trough over the central plains. This will direct copious subtropical moisture northward into the eastern GLAKS and set the stage for locally heavy rains and potential flooding given what will have been a very wet week by that time. Temperatures should be above seasonal climate averages this week with a muggy summertime/humid feel given dewpoints in the 60s. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... Widespread VFR conditions will be interrupted by a few brief periods of MVFR/IFR with a gusty thunderstorm this afternoon and early evening. Strongest westerly wind gusts expected across the northern half of PA where westerly mid-level winds are over 50 kts. A cold front will push south across the region This afternoon, accompanied in many locations by a round of strong to potentially severe thunderstorms, with briefly reduced cigs/vsbys and possible strong wind gusts. Outlook... Wed-Thu...Rain/low cigs possible, mainly southern Pa. Fri...Rain/low cigs likely. Sat...Rain/low cigs possible. && .HYDROLOGY... Some repeat/training convection (on the tail end of fcst damaging Tstm wind complex) is possible across the southern tier of central PA mainly this evening. Collaborated with adjacent offices on FF watch across srn PA although would have preferred to issue a more short-fused watch. 1-3hr FFGs as low as 1-1.5 inches suggest some runoff problems are possible. Deep moisture feed advecting northward along stalled frontal boundary suggests potential for heavy rain/FF risk through late week. Current WPC EROs favor areas just south of PA for marginal to slight risk of flash flooding. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight EDT tonight for PAZ033>036- 056-057-059-063>066. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert/Steinbugl LONG TERM...DeVoir AVIATION...Lambert HYDROLOGY...lambert
Hazardous weather outlook, May 15, 3:20 PM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service State College PA 320 PM EDT Tue May 15 2018 PAZ034>036-056-057-059-063>066-161930- Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- 320 PM EDT Tue May 15 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024-025-037-041-042-045-046-161930- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- 320 PM EDT Tue May 15 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ026>028-049>053-058-161930- Huntingdon-Mifflin-Juniata-Union-Snyder-Montour-Northumberland- Columbia-Schuylkill- 320 PM EDT Tue May 15 2018 ...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ033-161930- Somerset- 320 PM EDT Tue May 15 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 15, 3:05 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 1 S LILLY 40.41N 78.62W
05/15/2018 E1.25 INCH CAMBRIA PA PUBLIC
HAIL LARGER THAN QUARTERS.
&&
EVENT NUMBER CTP1801813
COLBERTLocal storm report, May 15, 3:08 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND GST PENN VALLEY AIRPORT 40.82N 76.86W
05/15/2018 M52 MPH SNYDER PA ASOS
&&
EVENT NUMBER CTP1801814
RXRLocal storm report, May 15, 3:19 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 3 S BERWICK 41.01N 76.25W
05/15/2018 M50 MPH COLUMBIA PA PENNDOT RWIS
&&
EVENT NUMBER CTP1801815
RXRLocal storm report, May 15, 3:20 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM TSTM WND DMG 1 W WESTOVER 40.75N 78.70W
05/15/2018 CLEARFIELD PA EMERGENCY MNGR
TREE DOWN ON PHONE LINES BLOCKING ROAD.
&&
EVENT NUMBER CTP1801816
COLBERTSpecial weather statement, May 15, 3:23 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
323 PM EDT TUE MAY 15 2018
PAZ026-034-035-152000-
Bedford PA-Fulton PA-Huntingdon PA-
323 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
AND FULTON COUNTIES UNTIL 400 PM EDT...
At 323 PM EDT, Doppler radar indicated a strong thunderstorm over
Wells Tannery, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph are possible.
This strong thunderstorm will be near...
Waterfall and Coaldale around 330 PM EDT.
Fort Littleton around 340 PM EDT.
Rockhill Furnace around 345 PM EDT.
Other locations impacted by this storm include Saltillo, Hopewell,
Shade Gap, Defiance and Orbisonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4001 7826 4019 7828 4027 7792 4026 7772
4018 7779 4007 7786 4000 7792
TIME...MOT...LOC 1923Z 264DEG 38KT 4011 7817
DangeloLocal storm report, May 15, 3:31 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND DMG 4 NW TROUT RUN 41.43N 77.13W
05/15/2018 LYCOMING PA EMERGENCY MNGR
TREES AND WIRES DOWN ON HOME.
&&
EVENT NUMBER CTP1801817
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:47 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Cumberland, Dauphin, Franklin, Fulton and 5 more | 15 hr |
| May 15, 8:16 AM EDT | Special Weather Statement | CTP | Tioga | 44 min |
| May 15, 11:38 AM EDT | Special Weather Statement | CTP | Elk, McKean | 52 min |
| May 15, 12:00 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk, McKean | 75 min |
| May 15, 12:43 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, Potter | 47 min |
| May 15, 12:46 PM EDT | Tornado Warning | CTP | Cameron, Clinton, Elk, Potter | 44 min |
| May 15, 12:58 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Cameron, Clearfield, Clinton, Elk | 57 min |
| May 15, 1:03 PM EDT | Special Weather Statement | CTP | Tioga | 42 min |
| May 15, 1:14 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 61 min |
| May 15, 1:25 PM EDT | Tornado Warning | CTP | Clinton, Lycoming, Potter, Tioga | 65 min |
| May 15, 1:34 PM EDT | Special Weather Statement | CTP | Cambria | 41 min |
| May 15, 1:42 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton, Lycoming | 63 min |
| May 15, 1:59 PM EDT | Special Weather Statement | CTP | Blair | 46 min |
| May 15, 2:04 PM EDT | Tornado Warning | CTP | Sullivan | 41 min |
| May 15, 2:11 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Huntingdon | 49 min |
| May 15, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Columbia, Huntingdon, Juniata, Lycoming and 6 more | 74 min |
| May 15, 2:34 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon, Juniata, Mifflin, Perry | 56 min |
| May 15, 2:45 PM EDT | Tornado Warning | CTP | Montour, Northumberland, Snyder, Union | 24 min |
| May 15, 2:48 PM EDT | Tornado Warning | CTP | Columbia, Montour, Northumberland | 42 min |
| May 15, 2:51 PM EDT | Special Weather Statement | CTP | Huntingdon | 24 min |
| May 15, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Juniata, Northumberland, Perry, Schuylkill and 1 more | 46 min |
| May 15, 3:23 PM EDT | Special Weather Statement | CTP | Fulton | 37 min |
| May 15, 3:45 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Franklin, Fulton, Lancaster, Lebanon and 3 more | 60 min |
| May 15, 4:14 PM EDT | Tornado Warning | CTP | Cumberland, Dauphin, Perry, York | 31 min |
| May 15, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 59 min |
| May 15, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 53 min |
| May 15, 5:07 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Lancaster, York | 83 min |
| May 15, 6:02 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 118 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.